Parkisonian Crisis question - please help!

Students Student Assist

Published

What exactly in Parkinsonian Crisis? I have found conflicting information in various sources and am not sure which is correct. None of my nursing texts are of any assistance and the internet has conflicting info. Some sources state it is from abrupt withdrawal of meds while others state the opposite. Also, the Parkinson's Disease website does not even have anything about it. If anyone can be of assistance, it would be greatly appreciated!!

Daytonite, BSN, RN

1 Article; 14,603 Posts

Specializes in med/surg, telemetry, IV therapy, mgmt.

parkinsonian crisis is the exaggeration of the characteristics of parkinsonism associated with acute anxiety. (http://www.whonamedit.com/synd.cfm/394.html). i would look at anxiety as being a complication of the parkinson's.

loricatus

1,446 Posts

Specializes in ED, ICU, PACU.

Simplified (and not from the first thing that a google search would produce) is that it is a stressor related exacerbation of the motor symptoms associated with Parkinson's. Stressors can be physical (infection, extremes of temperature, traumas,disease proeccesses, sudden withdrawal of medications...) or psychological-whatever that can produce the stress hormones to activate.

FYI-Had relatives with Parkinson's and have worked neuro ICU, if you wish to qualify my post

pcrnin2010

2 Posts

Thank you Daytonite and loricatus.....you both have been tremendously helpful and I value your input!!

Specializes in L&D/Maternity nursing.

We learned in our Pharmacology class that a Parkinsonian Crisis may occur when the client abruptly stops their medications. If they desire to stop or go on a drug holiday, they need to be weaned off (i.e. their dosages slowly tapered over time). Sometimes drug holidays are ideal to help improve the client's response and manage the complications related to L-dopa therapy.

loricatus

1,446 Posts

Specializes in ED, ICU, PACU.
We learned in our Pharmacology class that a Parkinsonian Crisis may occur when the client abruptly stops their medications. If they desire to stop or go on a drug holiday, they need to be weaned off (i.e. their dosages slowly tapered over time). Sometimes drug holidays are ideal to help improve the client's response and manage the complications related to L-dopa therapy.

Yes. And what it think (do not have anything to cite) is that when stress hormones are activated, it can increase metabolism of the drugs.

judybsn

82 Posts

Specializes in Labor & Delivery, Med-surg.

Look up Neuroleptic Malignant Syndrome and you will find lots of info on it.

Image2099

2 Posts

Wow 6 replies. and no one answered the question....

Parkisonian Crisis is basically a condition that mimics Parkinson's disease, hence the name. It mostly occurs in individuals with Parkinson disease when the abruptly stop their meds. Its simply the drastic decline in dopamine causing the muscle rigidity and tremors found in people who have the disease. Keep in mind the tremors come from the abundance of ACH in the brain.

Hopefully you can infer that the other posts are only possible if dopamine levels are affected but in NO WAY represent what Parkinsonian Crisis actually IS i.e. PC being about anxiety. Muscle Rigidity is common in a lot of other situations. PC is mostly related the situation stated above.

Esme12, ASN, BSN, RN

1 Article; 20,908 Posts

Specializes in Critical Care, ED, Cath lab, CTPAC,Trauma.
Wow 6 replies. and no one answered the question....

Parkisonian Crisis is basically a condition that mimics Parkinson's disease, hence the name. It mostly occurs in individuals with Parkinson disease when the abruptly stop their meds. Its simply the drastic decline in dopamine causing the muscle rigidity and tremors found in people who have the disease. Keep in mind the tremors come from the abundance of ACH in the brain.

Hopefully you can infer that the other posts are only possible if dopamine levels are affected but in NO WAY represent what Parkinsonian Crisis actually IS i.e. PC being about anxiety. Muscle Rigidity is common in a lot of other situations. PC is mostly related the situation stated above.

The thread is 2 years old.:idea:

Image2099

2 Posts

Thanks for providing meaning to having replied to a 2yr old post.

Esme12, ASN, BSN, RN

1 Article; 20,908 Posts

Specializes in Critical Care, ED, Cath lab, CTPAC,Trauma.
Thanks for providing meaning to having replied to a 2yr old post.

I do it all the time...;) You're welcome:D

+ Add a Comment

By using the site, you agree with our Policies. X